Jump to content

Anyone loosing their HAIR???


wsc
 Share

Recommended Posts

so, my hair is totally falling out. I'm not joking. what is UP?!?! I'm totally freaking out. could this be related to POTS?

also wondering - do you ladies think that your menstral cycle plays a HUGE role in your symptoms? I mean, I feel like when I'm on my period (sorry if this is too much information....) that my POTS and NCS symptoms are a million times worse. You guys feel the same way? Anyone on oral contraceptives or had a hysterectomy, or anything like that and noticed a difference?

Link to comment
Share on other sites

wsc

I remember going to the doctor specifically for that, losing my hair. It was well before I got any POTS diagnosis and my primary doctor gave me this lecture on how much hair we all lose a day. I was saying NO, my hair was coming out in hand fulls and it was most noticible when I was in the shower washing it. I never did get her to believe me and it eventually stopped. But you should tell your doctor to be on the safe side, sometimes it's related to thyroid function if I remember correctly. Sorry still half asleep yet.

Link to comment
Share on other sites

Hair loss is something that you must talk to your doctor about. It's not a typical POTS symptom. It can be indicative of a number of things. See this link to the the NIH for information:

http://www.nlm.nih.gov/medlineplus/ency/ar...Common%20Causes

Nina :)

Link to comment
Share on other sites

I also went through a period in my early 20's when I lost a lot of hair. I was positive I'd be bald by 30. The excessive hair loss stopped by my late 20's. I did eventually get diagnosed with thyroid disease at age 30, but I am not sure the two were related.

Good idea to talk to your doctor about it. It is not a POTS symptom. It could be hormonal or endocrine-related, or perhaps just a "natural" hair loss phase? I have other friends who have also gone through such an episode in their 20s with no explanation.

Katherine

Link to comment
Share on other sites

I wouldn't totally agree that hair loss isn't a POTS symptom. That's true to the extent of the untreated symptoms attributed to POTS. However, it HAS been attributed to some of the medicines commonly used to treat those same POTS symptoms. At 17, my POTS/NCS daughter abruptly lost every hair on her head, her eyebrows, body hair, and eyelashed thinned but didn't lose altogether. And that happened within 72 @%^&* hours. As many unexpected symptoms we were almost used to, we were admittedly not prepared for that one. It was a horrific experience.

All sorts of tests were run. Drugs. Toxins. Scalp biopsy. Thyroid. Lupus. It was finally decided that she had an adverse reaction to the beta blocker Nadolol used to slow down heart rate. That, however, remained almost the speculative answer given that she had been changed from Toprol XL to Nadolol almost exactly 3-mos prior. I've heard others attribute such reactions to florinef, but she'd been taken off florinef probably 6-mos prior.

The 3-mos significance was that an adverse reaction can "reset" all the hairs to be on the same "clock". Instead of some hairs growing, some dormant, some falling out, etc, at all times -- the reaction gets them all timed together. And 3-mos is apparently the dermatologist significant timetable (and Nadolol is what changed 3-mos before fall-out).

It's been a long year. This month will be 12-mos since that experience. She's actually got her hair back to a length where she actually got to have it "styled" over Thanksgiving.

Anyway, don't dismiss the thyroid angle, but take a good hard look at your meds and see if anything changed about 3-mos ago. That's my two cents.

Link to comment
Share on other sites

I swear, you must have the same body I do! I would estimate that half of my hair has fallen out in the last six months. And if one more doctor tells me that it is normal postpartum, I am going to lose it. It is definitely not normal beyond 4-6 months postpartum. I am guessing for me it has to do with my hypermetabolic problems (like my massive weight loss, higher body temp, higher heart rate, higher BP, etc., etc.). Although no doc can figure out exactly WHY my metabolism is in high gear. I definitely don't have thyroid problems, because I have had my blood drawn three times over the last year for this.

Amy

Link to comment
Share on other sites

POTSParent & Amy

Thanks for your stories & ideas. I had hair loss for a couple of months (I think that's about how long it went on.) Anyway, it definitely wasn't because of thyroid disease as they closely monitor my thyroid panel and it hasn't been out of wack in quite sometime. I have been on thyroid medication since 1988 and they use to check my blood levels every 3 months like clock work, now I only have to go every 6 months.

Anyway thyroid is definitely something to consider. Medication reaction sounds reasonable.

But if POTS is a Dysautonomia and Dysautonomia controls every autonomic function in our body wouldn't it be reasonable to expect problems with hair, nails, skin, etc.... Doesn't the anatomy of hair have something to do with our ANS, anything from Muscle to keratin.?

Illness, certain physical conditions, or their treatments. This can include high fever, thyroid disease, childbirth, inadequate protein in the diet, iron deficiency, cancer treatments, the use of certain medications, and other causes.

(This would make sense because I had severe Iron deficiency)

POTSParent - I found this

http://www.niams.nih.gov/hi/topics/alopecia/alopecia.htm

Just a thought....

Link to comment
Share on other sites

wsc,

there are several discussions in previous posts on hair loss and menstrual stuff...if you have energy to do a 'search'. also look under the topic heading 'nicole's hormones are a mess' about supressing menstruation.

i lost a ton of hair at the beginning too. i had gone off of the pill and was told that was the cause. i really don't know. it was alarming at the time as other folks have experienced!

now, the crazy thing is....i feel AWFUL all of the time...but my hair and nails are as healthy as can be. my hair all came back eventually and i get complimented on my hair and nails all of the time. it is so bizarre. now, if the rest of me could just figure out how to follow that pattern!

emily

Link to comment
Share on other sites

Briarrose,

Thanks for the link to the Alopecia site. Good reading. The dermatologist ruled out Alopecia ... I just can't remember why. I think part of it was that not even the most extreme definition of Alopecia was intended for it all to happen within 72-hrs. Perhaps 2-3 weeks, but not 2-3 days. Another factor, I believe, was how quickly hair growth resumed. Still, my memory is fuzzy on that point. I just remember that (alopecia) being discussed right along with thyroid, etc. Nadolol (the beta blocker) was discontinued. For what it's worth, the hair grew back a different color! Weird. Hair had been "dirty" blonde. First came in dark, but then started lightening up. However, the final color definitely had a tint of red to it. Whatever the color -- it's hair! We sort of live in dread of a potential 2nd episode where it all falls out, though we'd be better mentally prepared for it the 2nd time around. Oddly enough, there's another teenage girl who shares the somewhat rare bond of this POTS/NCS in our state with our daughter. She's lost her hair twice -- both before her teenage years. And that's before any diagnosis. No common medicine bond. So, again, that's why we remain cautious as to the validity of the beta blocker being identified as the culprit. Anyway, thanks again.

Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

 Share

×
×
  • Create New...